Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 151, NWS Des Moines, IA

May 8, 2006Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2006, 9:13 PM CDT for Crawford County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2006, 9:13 PM CDT (02:13 UTC)
Expired
May 8, 2006, 10:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Crawford County, IA

The radar

The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 9:50 PM CDTHAIL 0.88S Denison, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 6:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1706 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 090213
SVRDMX
IAC047-090300-
/O.NEW.KDMX.SV.W.0151.060509T0213Z-060509T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
913 PM CDT MON MAY 8 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN WEST CENTRAL IOWA.

* UNTIL 1000 PM CDT.

* AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DENISON...OR 22 MILES SOUTH OF IDA GROVE...AND MOVING NORTHEAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DELOIT BY 920 PM CDT.
  NEAR VAIL BY 925 PM CDT.

THE LOCATION OF DENISON AIRPORT IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4219 9565 4187 9565 4188 9511 4220 9511

$$

KINNEY
1 follow-up statement
000 
WWUS53 KDMX 090223
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
923 PM CDT MON MAY 8 2006

IAC047-090300-
/O.CON.KDMX.SV.W.0151.000000T0000Z-060509T0300Z/
CRAWFORD IA-
923 PM CDT MON MAY 8 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD
COUNTY UNTIL 1000 PM CDT...

AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DENISON...OR 20 MILES SOUTH OF IDA GROVE...AND MOVING NORTHEAST AT 40
MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CRAWFORD COUNTY...INCLUDING THE LOCATION OF DELOIT.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR IOWA.

LAT...LON 4219 9565 4187 9565 4188 9511 4220 9511

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:55 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, May 8, 3:55 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT MON MAY 8 2006

.DISCUSSION...

SYNOPSIS...

FROM 12Z OBJECTIVE ANALYSIS...WE HAVE AN UPPER LEVEL SHORTWAVE THIS
AM MOVING THROUGH THE REGION WHICH WILL BE EXITING TODAY. ANOTHER
SYNOPTIC SCALE JET MAX MOVING ONTO NW COAST OF 125-150 KTS. THE
SHORTWAVE AT 250MB EXITING THE UPPER MIDWEST IS FAIRLY DEEP WITH
REFLECTIONS INTO THE LOWER LEVELS AT 700 AND 850MB AND LOW LEVEL
MOISTURE SOMEWHAT LACKING WITH NEAR SURFACE MOISTURE GRADIENT OVER
SRN MS VALLEY EXITING INTO THE SRN AND CENTRAL GREAT PLAINS AT
AROUND 850 MB.

.SHORT TERM...TONIGHT TUESDAY WEDNESDAY

BOTH NAM/GFS IN FAIRLY GOOD AGREEMENT NEXT 12-36 HOURS ON MOST OF
MAIN FEATURES. SHORT TERM FORECASTER DELAYED ONSET OF ORGANIZED AND
HIGHER CHANCE PRECIPITATION OVER WEST TONIGHT UNTIL AFTER SUNSET
WITH BEST CHANCES OVER THE ENTIRE CWA AFTER 06 UTC WITH THINKING
TIMING WISE GFS LOOKED THE BEST. WILL HAVE CHANCE FOR SURFACE BASED
CONVECTION AS SFC TROF/FRONT MOVES INTO WESTERN IOWA WITH LOW TO
MODERATE CAPE...WEAK VALUES IN THE LOWEST 3 KM AND BULK SHEAR ABOVE
40 KTS MAINLY POST FRONTAL.  SO BEST SHEAR AND THERMODYNAMICS MAY BE
SLIGHTLY MISPLACED FOR A BETTER CASE SCENARIO FOR ORGANIZED SEVERE
WEATHER. HOWEVER SLIGHT RISK EXTENDS TO NEAR THE I-35 CORRIDOR
THROUGH 12Z. FOR TUESDAY...WEAK 850 MB THERMAL RIDGING WITH +10 TO
+12C AIR...AND EVEN WITH RELATIVELY COOL AIR ADVECTION WILL SEE
TEMPERATURES BUMP INTO THE LOW TO MID 70S EASILY WITH A FAIRLY
UNIFORM AIRMASS OVER CENTRAL IOWA. USED THE PREFERRED GFS WITH THE
40 KM RESOLUTION  TOMORROW FOR PCPN/QPF FIELDS AND ADJUSTED AND WILL
BUMP TEMPS A COUPLE OF DEGREES HIGHER AS DAYS LIKE THIS ARE OUR
TYPICAL TEMPERATURE BUST DAY.

LIKE THE GFSMOS GRID FOR PCPN TOMORROW NIGHT AS IT SEEMS TO REFLECT
WELL THE PCPN FIELDS OF BOTH THE GFS AND NAM...BUT THINK THE GFS
OVERDOES THE PCPN DURING THE DAY WED AS NAM AND GFS HAVE DIFFERENCES
ON PLACEMENT AND TIMING OF POST FRONTAL H5 SHORTWAVES. WILL MAKE NO
CHANGE TO WEDNESDAY EARLY DAY FORECAST AS MAJOR DIFFERENCE IN MODEL
TIMING OF FORCING MECHANISMS HOWEVER WILL BLEND CURRENT AFTERNOON
FORECAST WITH THE GFS SOLUTION FOR THE AFTERNOON AND SPLIT THE
DIFFERENCE FOR ISOLD THUNDER NORTH TO SOUTH AS SHOWALTERS ARE ONLY
MARGINALLY/WEAKLY UNSTABLE PER GFS IN THE SOUTH.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY (DAYS 3-7)

GFS/EURO/UKMET ALL IN GENERALLY VERY GOOD AGREEMENT THOUGH 72 HOURS
WITH POLAR VORTEX RETROGRADING FROM QUEBEC TO HUDSON BAY. BOTH
ECMWF/GFS DEVELOP A CLOSED LOW CIRCULATION OVER THE UPPER
MISSISSIPPI VALLEY  BY THURSDAY WHICH MEANDERS  THE WESTERN GREAT
LAKES BY THE WEEKEND AND DOES BATTLES WITH THE  BLOCKING HIGH WHICH
BECOMES SET UP OVER EASTERN CANADA BY THIS TIME. AS A
RESULT...NORTHWESTERLY FLOW WITH CLIMATOLOGICAL AVERAGES  REFLECTED
IN THE TEMPERATURES  AND PCPN GUIDANCE. HIGH TEMPERATURES ARE
FORECAST IN THE LOW 60S ON DAY 4 WHERE MORE COOL ADVECTION IS LIKELY
TO BE TAKING PLACE...TO THE UPPER 60S AND LOW 70S BY WEEKS END.

ADDED ADJUSTED HPC GUIDANCE GRIDS TO DAY 6 (SUNDAY) WITH BOTH MODELS
GIVING BAROCLINIC ZONE JUST TO THE SOUTH OF STATE. NOT A LOT OF
CONFIDENCE HERE THUS THE LOW POPS HOWEVER THE GFS DEPICTS AND TO A
SLIGHT DEGREE THE ECMWF AS WELL THE FORECAST  AREA ON THE NORTHSIDE
OF A LOW LEVEL BOUNDARY INVOF MO RIVER VALLEY AND BEING BETWEEN THIS
FEATURE AND UPPER LOW TO NORTHEAST FELT POPS WERE WARRANTED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RUSSELL
Hazardous weather outlook, May 8, 6:33 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT MON MAY 8 2006

IAZ023>028-033>039-044>049-057>060-070>072-081-082-092-092345-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-
633 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTHWEST OF A WATERLOO TO BEDFORD LINE AND SOUTH OF HIGHWAY 18.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING.  THE
PRIMARY THREATS ARE LARGE HAIL TO THE SIZE OF QUARTERS AND
DAMAGING WINDS UP TO 80 MPH. THE MAIN THREAT TIME IS BETWEEN 6 PM
AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR THUNDERSTORMS WILL LINGER ON TUESDAY...MAINLY EAST OF
INTERSTATE 35 WITH NO SEVERE WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT.

IAZ050-061-062-073>075-083>086-093>097-092345-
TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-
WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
633 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTHEAST OF A WATERLOO TO BEDFORD LINE.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AFTER 10 PM. ISOLATED SEVERE
WEATHER IS POSSIBLE. THE PRIMARY THREATS ARE LARGE HAIL TO THE
SIZE OF NICKELS AND DAMAGING WINDS UP TO 60 MPH. THE MAIN THREAT
TIME IS BETWEEN 10 PM AND 2 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR THUNDERSTORMS WILL LINGER ON TUESDAY...MAINLY EAST OF
INTERSTATE 35 WITH NO SEVERE WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

IAZ004>007-015>017-092345-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
633 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTH OF HIGHWAY 18.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR ISOLATED SEVERE WEATHER THIS EVENING.
THE PRIMARY THREATS ARE LARGE HAIL TO THE SIZE OF QUARTERS AND
DAMAGING WINDS UP TO 60 MPH. THE MAIN THREAT TIME IS BETWEEN 6 PM
AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT.

RUSSELL

In the hours before

Local storm report, May 8, 6:55 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             1 S STUART              41.49N 94.32W
05/08/2006  M0.88 INCH       ADAIR              IA   EMERGENCY MNGR

&&

DEROY
Local storm report, May 8, 8:11 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             3 SSE GILMORE CITY      42.69N 94.44W
05/08/2006  E1.00 INCH       HUMBOLDT           IA   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

&&

RVACHALE
Local storm report, May 8, 8:18 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
818 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             3 SSE GILMORE CITY      42.69N 94.44W
05/08/2006  E1.75 INCH       HUMBOLDT           IA   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER

&&

RK
Local storm report, May 8, 8:24 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             3 SSE GILMORE CITY      42.69N 94.44W
05/08/2006  E1.00 INCH       HUMBOLDT           IA   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER.

&&

RVACHALE
Local storm report, May 8, 8:29 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
829 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             2 SSW GILMORE CITY      42.70N 94.48W
05/08/2006  E1.75 INCH       POCAHONTAS         IA   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER

&&

RK
Local storm report, May 8, 8:43 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
843 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             5 N HUMBOLDT            42.79N 94.22W
05/08/2006  E0.75 INCH       HUMBOLDT           IA   BROADCAST MEDIA

            REPORTED BY KICD RADIO.

&&

RK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:04 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas41 min
May 8, 8:33 PM CDTSevere Thunderstorm WarningDMXWebster42 min
May 8, 8:49 PM CDTSevere Thunderstorm WarningDMXHumboldt41 min
May 8, 8:56 PM CDTSevere Thunderstorm WarningDMXPocahontas49 min
May 8, 8:59 PM CDTSevere Thunderstorm WarningDMXHancock, Wright29 min
May 8, 9:05 PM CDTSevere Thunderstorm WarningDMXWright55 min
May 8, 9:12 PM CDTSevere Thunderstorm WarningDMXWebster33 min
May 8, 9:30 PM CDTSevere Thunderstorm WarningDMXSac45 min
May 8, 9:35 PM CDTSevere Thunderstorm WarningDMXWebster40 min
May 8, 9:57 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford48 min
May 8, 10:09 PM CDTSevere Thunderstorm WarningDMXCalhoun51 min
May 8, 10:13 PM CDTSevere Thunderstorm WarningDMXWebster47 min
May 8, 10:17 PM CDTSevere Thunderstorm WarningDMXSac28 min
May 8, 10:59 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Webster37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.